Equis ISSN 2398-2977

Anesthesia: peri-operative complications - post-anesthetic myasthenia

Synonym(s): Post-anesthetic myasthenia

Contributor(s): Graham Munroe, Michael Porter

Introduction

  • A botulism-like syndrome following general anesthesia.
  • Cause: unknown - ? drug-induced or a form of botulism   Botulism  .
  • Signs: facial/tongue/eyelid muscle weakness, inability to raise head, dysphagia +/- recumbency.
  • Diagnosis: history and clinical signs.
  • Treatment: supportive care.
  • Prognosis: good.

Pathogenesis

Etiology

  • ? drug-induced - halothane-anesthetized horses.
  • ? a form of botulism   Botulism  .

Specific

  • General anesthesia   Anesthesia: general - overview  :
    • Increased risk due to hypoxia during anesthesia.
    • Increased risk due to hypotension - maintain mean arterial pressure >70 mmHg.

Pathophysiology

  • ? drug-induced neuromuscular blockade from certain anesthetic/drug combinations.
  • Hypoxia resulting in spinal poliomalacia.
  • Hypotension resulting in myopathy.
  • ? a form of botulism   Botulism  .

Timecourse

  • Immediately following general anesthesia - horse fails to recover properly.

Diagnosis

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Further Reading

Publications

Refereed papers


ADDED